Tornadoes · United States · Colorado · 2025

EF2 tornado, Bennett, Colorado, May 18, 2025

This EF2 tornado ran 4.4 miles across Adams County on May 18, 2025, touching down at 1:40 PM MDT and reaching 400 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
May 18, 2025
Touchdown
1:40 PM MDT (19:40 UTC)
Lifted
1:55 PM MDT (19:55 UTC)
On the ground
15 minutes
Path length
4.4 miles (7.1 km)
Path width
400 yards (366 m)
Deaths
0
Injuries
0
County
Adams County
Touchdown point
39.780, -104.410
Lift-off point
39.840, -104.380
Record number
2505181340-01

The damage survey

13 damage points were recorded along this path by NWS BOU, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EFU. The highest wind the damage implies is 112 mph.

  • Numerous solar panels destroyed and missing
  • Pickup truck lifted and rolled over 100 yards
  • Complete uplift of roof structure
  • Tornado spotted in open field.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Four tornadoes occurred just to the south and east of metro Denver in the early afternoon of Sunday, May 18th.||The first tornado that produced damage in northwest Elbert County was an uncharacteristically strong landspout, as well as the last tornado that occurred northeast of Bennett. The other two tornadoes were more strongly associated with a parent thunderstorm, known as a supercell.||The first is for the initial tornado, rated EF2, in and near the Elkhorn neighborhood of extreme northwest Elbert County, Colorado. The second is an EF1 that occurred south|of Manila Village. The third and fourth tornadoes were both ranked EF2. These tornadoes tracked just to the west and north of Bennett, Colorado. They were two separate tornadoes, and were both on the ground at the same time between 140 pm and 146 pm.

The largest of the 4 tornadoes on May 18th touched down near 48th and Highway 79 and moved north-northeast over the next 10-minutes. The largest swath of damage occurred just east of Provost Rd where a large barn/workshop was completely destroyed. The tornado then jogged eastward and then looped by to the north where it lifted.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at May 18, 12:14 PM MDT, 1 hour 26 minutes earlier. Its key messages:

  • Severe thunderstorms expected this afternoon, focused across the northeast plains, with large hail and isolated tornadoes the primary threats.
  • Cooler and windy with more showers/storms Monday and possibly Tuesday, but a much lower severe threat.
  • Winter weather returns to the high country through Monday, with a Winter Weather Advisory in effect for the higher mountain elevations.
Area forecast discussion, May 18, 12:14 PM MDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1214 PM MDT Sun May 18 2025

.KEY MESSAGES...

- Severe thunderstorms expected this afternoon, focused across the
  northeast plains, with large hail and isolated tornadoes the
  primary threats.

- Cooler and windy with more showers/storms Monday and possibly
  Tuesday, but a much lower severe threat.

- Winter weather returns to the high country through Monday, with
  a Winter Weather Advisory in effect for the higher mountain
  elevations.

&&

.UPDATE...
Issued at 1004 AM MDT Sun May 18 2025

Today's forecast continues to remain largely on track. The
approaching shortwave trough has finally made its way into western
Colorado as seen in satellite water vapor imagery. 12Z upper-air
maps show a 300 mb jet streak pushing into south central Colorado
that is expected to continue sliding northeast throughout the day,
becoming a catalyst for this afternoon/evenings severe storm
threat. Surface observations show a 999 mb surface low has formed
over southeastern Colorado, and Gulf Moisture is being pulled into
the eastern plains, where dewpoints are steadily climbing into
the upper 40s to low 50s. This morning's cloud cover is slowly
clearing from SW to NE, and a Denver Cyclone is in place just
north of DIA. Hi-res guidance continues to show convection develop
along a convergence zone in or near Denver this afternoon. With
the cyclone now bringing WNW to NW winds into the Denver area, and
ACARS soundings showing MLCAPE values beginning to increase, the
pieces are falling into place for storms to initiate by early
afternoon.

Forecast soundings continue to show an environment conducive to
significant sized hail (2"+), severe wind gusts of greater than
60 mph, and potential for a few EF2 tornadoes across our far
northeastern corner counties, with lower end severe hazards
possible as far west as the northern portion of the urban
corridor.

UPDATE Issued at 148 AM MDT Sun May 18 2025

All in all the forecast remains on track, with reasonably high
confidence in the quick development of strong to severe
thunderstorms this afternoon. The setup isn't without a failure
mode however, as we're already seeing ample low stratus filling
in across the plains with the advection of Gulf moisture fueled by
developing low-level cyclogenesis. Still, a majority of guidance
dissipates the cloud cover in time to erode the cap and allow for
good upscale growth of convection as it treks into the northern
plains, but it'll be worth keeping an eye on. The environment
would support discrete supercells with large hail being the
biggest threat, but fairly low LCLs and favorable SRH will also
present potential for isolated tornados in our northeast corner
later this afternoon and into early evening. With little in the
way of notable trends in model guidance overnight, only minor
touch-ups were performed to the forecast grids.

&&

.DISCUSSION /Through Saturday/...
Issued at 402 PM MDT Sat May 17 2025

Scattered showers and some weak thunderstorm chances will persist
through the evening tonight, diminishing from west to east across
the forecast area. Mild temperatures are expected across the plains
tonight, ranging from the low to upper 40s, with 30s on tap for the
mountain valleys.

Southwesterly flow aloft will increase overnight tonight ahead of an
approaching upper-level shortwave. At the surface, lee cyclogenesis
will deepen throughout the day Sunday, with its center dropping to
~992 mb along the CO/KS border by early evening. Gulf moisture will
be advected into northeastern Colorado as it wraps around the
surface low, with dewpoints nearing 60F on the east side of an
eastward propagating dryline by the afternoon. SPC has upgraded the
northeastern corner of the state to an Enhanced Risk for severe
weather for tomorrow, with large hail being the main threat, but
severe winds and a few tornadoes can't be ruled out. With forecast
soundings showing MUCAPE approaching 2000 J/kg, effective bulk shear
topping 50 kts, and mid-level lapse rates near 9C/km, this
environment would support supercells capable of producing
significant (2"+) sized hail.

Meanwhile in the mountains, winter weather will return to our
highest elevations and increase in intensity through the day.
With the height of the snowfall expected in the warmest portion of
the day, accumulations will likely remain on grassy surfaces, but
some of the higher mountain passes may see some slick travel
conditions develop during the heaviest snowfall. With 4 to 8
inches expected, mainly for elevations above 10,000 feet, we have
gone ahead and issued a Winter Weather Advisory beginning Sunday
at 6 AM and continuing through Monday at 6 AM for Rabbit Ears
Pass, Summit County, Mosquito Range, and the Indian Peaks.

The main changes made to the NBM reside in the first half of the
week. As the midnight shift mentioned, PoPs were very heavy across
the plains on Monday on the latest NBM output. I went ahead and
trended downward, keeping the greater chances of precipitation along
the Palmer Divide where northerly flow behind a cold front will keep
upslope in place, and lowered them south of the Cheyenne Ridge where
downsloping conditions will reside. Should still see a chance for
some rain showers and scattered storms across the forecast area as
the aforementioned shortwave trough axis moves across the region.

Drier conditions are expected to return on Tuesday as some weak
ridging develops over the Rockies. A disturbance just to the north
may initiate some afternoon showers or storms over the northern
mountains, but the plains will largely remain dry. A warming trend
will also begin on Tuesday, and by mid to late week, we should see
some 80s return to the lower elevations.

&&

.AVIATION /18Z TAFS through 18Z Monday/...
Issued at 1157 AM MDT Sun May 18 2025

Cumulus are beginning to build along the Palmer Divide after
clearing skies through the morning have allowed for sufficient
surface heating to take place. Convection is still on track to
begin near the TAF sites within the next hour or so. Expecting
convection to persist through the early evening, with showers
remaining in the vicinity through late tonight. Winds will be VRB
and gusty as storms pass and may have some outflows to contend
with from stronger storms to the northeast later on tonight, but
still expecting a return to drainage by around 7-8Z.

Winds are expected to transition to the north tomorrow morning,
with another chance for showers or weak convection to develop by
early tomorrow afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM MDT Monday for COZ031-034.

&&

UPDATE...Bonner
DISCUSSION...Bonner
AVIATION...Bonner
Hazardous weather outlook, May 18, 11:03 AM MDT, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1103 AM MDT Sun May 18 2025

COZ030>051-191715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1103 AM MDT Sun May 18 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will develop early this afternoon, mainly near and
north of I-70, and strengthen as they move northeast through the
afternoon and evening. Some of these are expected to become
severe, with large and damaging hail being the most significant
threat, along with the potential for isolated tornadoes. Localized
strong wind gusts and minor flooding cannot be ruled out either.
The greatest threat for severe weather will be focused across the
northeast plains through mid-evening, particularly in Logan,
Sedgwick, Phillips, and Northern Washington Counties.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few generally weak showers and thunderstorms will be possible
Monday afternoon, with lesser but still non zero potential on
Tuesday. Otherwise, no hazardous weather conditions are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, however
spotters are encouraged to report any severe weather to the
National Weather Service.

In the hours before

Local storm report, May 18, 1:25 PM MDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
125 PM MDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     Hail             2 SW Arapahoe Park      39.62N 104.71W
05/18/2025  E0.75 Inch       Arapahoe           CO   Public

            Report from mPING: Dime (0.75 in.).

0108 PM     Tornado          5 SE Arapahoe Park      39.57N 104.63W
05/18/2025                   Arapahoe           CO   Trained Spotter

            Tornado on ground from 1:08PM until 1:17PM.

0111 PM     Hail             4 S Arapahoe Park       39.58N 104.68W
05/18/2025  M1.25 Inch       Arapahoe           CO   Public

            Report from mPING: Half Dollar (1.25 in.).

0121 PM     Hail             2 E Buckley AFB         39.69N 104.71W
05/18/2025  E0.75 Inch       Arapahoe           CO   Public

            Report from mPING: Dime (0.75 in.).

&&
Local storm report, May 18, 1:32 PM MDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
132 PM MDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     Hail             2 SW Arapahoe Park      39.62N 104.71W
05/18/2025  E0.75 Inch       Arapahoe           CO   Public

            Report from mPING: Dime (0.75 in.).

0108 PM     Tornado          5 SE Arapahoe Park      39.57N 104.63W
05/18/2025                   Arapahoe           CO   Trained Spotter

            Tornado on ground from 1:08PM until 1:17PM.

0111 PM     Hail             4 S Arapahoe Park       39.58N 104.68W
05/18/2025  M1.25 Inch       Arapahoe           CO   Public

            Report from mPING: Half Dollar (1.25 in.).

0121 PM     Hail             2 E Buckley AFB         39.69N 104.71W
05/18/2025  E0.75 Inch       Arapahoe           CO   Public

            Report from mPING: Dime (0.75 in.).

0125 PM     Hail             4 S Arapahoe Park       39.58N 104.68W
05/18/2025  M1.50 Inch       Arapahoe           CO   Public

            Report from mPING: Ping Pong Ball (1.50
            in.).

0128 PM     Tornado          8 S Manila Village      39.64N 104.52W
05/18/2025                   Arapahoe           CO   Trained Spotter

            Tornado on ground.

&&

The surface observations

Colorado Air and Space (CFO), 13 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Denver radar (KFTG), 13 km away, was scanning. The volume nearest the touchdown began at 19:40 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2025 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of May 18, 2025

42 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 183:08 AM CDTEF1Carroll, MS14.41,100$500,000
May 181:07 PM MDTEF2Arapahoe, CO0.950
May 181:23 PM MDTEF1Arapahoe, CO2.675
May 181:30 PM MDTEF2Arapahoe, CO4.3200
May 185:03 PM CDTUnratedCallahan, TX3.050
May 184:05 PM MDTUnratedYuma, CO0.015
May 185:12 PM CDTEF2Cheyenne, KS3.9200$300,000
May 184:15 PM MDTUnratedSherman, KS0.150
May 185:19 PM CDTEF2Shackelford, TX0.8150
May 185:21 PM CDTEF1Hemphill, TX to OK1.775$35,000
May 185:35 PM CDTEF2Scott, KS11.0460$50,000
May 185:37 PM CDTEF2Scott, KS10.8150
May 185:41 PM CDTEF3Ellis, OK6.050$100,000
May 185:56 PM CDTEF0Ellis, OK0.210
May 185:58 PM CDTEF1Ellis, OK3.550$15,000
May 186:09 PM CDTUnratedScott, KS0.450
May 186:32 PM CDTEF3Gove, KS13.3416
May 186:47 PM CDTEF0Eastland, TX3.3200
May 186:49 PM CDTEF0Hitchcock, NE0.250$80,000
May 186:49 PM CDTEF3Hitchcock, NE10.7250$575,000
May 187:04 PM CDTUnratedHitchcock, NE0.550
May 187:07 PM CDTEF3Sheridan, KS4.2230$120,000
May 187:08 PM CDTEF2Sheridan, KS0.320$50,000
May 187:21 PM CDTEF0Edwards, KS4.250
May 187:35 PM CDTEF2Hayes, NE17.81,000$1.5 million
May 187:36 PM CDTEF1Palo Pinto, TX0.4400$5,000
May 187:38 PM CDTEF2Edwards, KS7.850
May 187:48 PM CDTEF1Palo Pinto, TX2.19954$750,000
May 186:54 PM MDTUnratedDundy, NE0.150
May 188:01 PM CDTEF0Palo Pinto, TX2.61,000
May 188:07 PM CDTUnratedPalo Pinto, TX0.250
May 188:36 PM CDTEF0Parker, TX3.1200$25,000
May 189:21 PM CDTEF3Comanche, KS8.2800
May 189:44 PM CDTEF3Kiowa, KS10.4500
May 1810:04 PM CDTEF3Kiowa, KS15.8500
May 1810:09 PM CDTEF0Fillmore, NE3.130$100,000
May 1810:14 PM CDTEF1Kiowa, KS2.850
May 1810:26 PM CDTEF1DeSoto, MS0.450$800,000
May 1810:47 PM CDTEF3Pratt, KS11.4500
May 1811:09 PM CDTUnratedPratt, KS0.450
May 1811:17 PM CDTEF3Pratt, KS32.61,760
May 1812:51 AM CDTUnratedHoward, NE0.030

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.